Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient is at high risk of falling. Which measure is most appropriate?

  1. AKeep the bed low, the call bell within reach and non-slip footwear on
  2. BGive a sedative at night
  3. CRestrict the patient to bed without assessment
  4. DRaise all bed rails routinely and keep the patient in bed until reviewed
2.Nursing fundamentalsHard

A confused patient repeatedly tries to climb over raised bed rails. What is the safest approach?

  1. AGive a sedative without a medical review
  2. BTie the patient's wrists to the bed
  3. CReassess and consider alternatives such as a low bed and closer observation
  4. DRaise the rails higher and leave the patient alone in a quiet room so they can settle
3.Clinical nursingMedium

Which adverse effects should be monitored for in a patient receiving IV gentamicin?

  1. AConstipation and urinary retention
  2. BHair loss and weight gain
  3. CKidney damage and hearing loss
  4. DHyperglycaemia and tremor
4.Clinical nursingHard

A nurse teaches a patient with heart failure about self-care. Which statement shows a need for further teaching?

  1. A"I will weigh myself each morning after passing urine."
  2. B"I will report it if I need more pillows to sleep."
  3. C"I only need to weigh myself once a month."
  4. D"I will take my water tablet in the morning."
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 22 mmHg (2.9 kPa). Use the rule that in chronic respiratory alkalosis HCO₃⁻ falls by 5 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 22 mmHg (2.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 33 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 33 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes when spoken to, talks in sentences but is confused and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: no; gait: impaired; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
59 kg173 cmwomanIBW (Devine)%IBW = ?

Practice exercise (made-up values, not clinical guidance). A woman is 173 cm tall and weighs 59 kg. Find the actual weight as a percentage of the ideal body weight, %IBW, using the Devine formula (1 in = 2.54 cm). Round to the nearest whole number.

173 cm59 kgwoman
%IBW = %
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%2000 mLamino acids 5%2000 mLlipid 10%500 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2000 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 5% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

2000 mLdextrose 17.5%amino acids 5%lipid 500 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)second-degree AV block type IIfirst-degree AV blocksecond-degree AV block type I (Wenckebach)

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2second-degree AV block type II
  3. 3first-degree AV block
  4. 4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium

Which action helps prevent a catheter-associated urinary tract infection?

  1. AKeeping the drainage bag below the level of the bladder
  2. BLeaving the catheter in place longer than needed
  3. CDisconnecting the bag every shift to empty it
  4. DRaising the drainage bag above the bladder when walking
14.Prioritization & delegationHard

A nurse teaches a patient to inject enoxaparin at home. Which statement shows a need for further teaching?

  1. A“I will change the injection site each time.”
  2. B“I will rub the area after the injection to help it absorb.”
  3. C“I will inject into the fat of my abdomen, away from the navel.”
  4. D“I will tell my doctor if I notice unusual bruising or bleeding.”
15.Infection control & patient safetyMedium

A nurse finds an unlabeled syringe of clear fluid on the medication counter. What should the nurse do?

  1. ALabel it with the most likely drug name
  2. BGive it to the patient whose medication is due
  3. CAsk nearby staff and use it if someone recognizes it
  4. DDiscard it, because its contents cannot be confirmed
16.Infection control & patient safetyHard

Only one airborne infection isolation room (negative pressure) is free. Which newly admitted patient should be placed in it?

  1. AA patient with suspected active pulmonary tuberculosis
  2. BA patient with confirmed seasonal influenza and a cough
  3. CA patient with an MRSA wound infection
  4. DA patient with C. difficile diarrhea
17.Lab values & electrolytesMedium

A patient takes valproate (valproic acid) for epilepsy. Which tests are monitored regularly?

  1. ALiver function tests and platelet count
  2. BTroponin and B-type natriuretic peptide
  3. CThyroid function and serum calcium
  4. DSerum lithium and urine specific gravity
18.Lab values & electrolytesHard

A patient with jaundice and nausea has a positive IgM antibody to hepatitis A virus (IgM anti-HAV). What does this show?

  1. AA current or recent hepatitis A infection
  2. BChronic hepatitis A lasting many years
  3. CImmunity from hepatitis A vaccine long ago
  4. DPast hepatitis B infection that has cleared

3Solutions

1.Nursing fundamentals

Answer: A · Keep the bed low, the call bell within reach and non-slip footwear on

Why this is the answer

Standard fall prevention includes a low bed, call bell and personal items within reach, good lighting, footwear and regular checks. Bed rails and sedation need an individual assessment.

Answer

A · Keep the bed low, the call bell within reach and non-slip footwear on
2.Nursing fundamentals

Answer: C · Reassess and consider alternatives such as a low bed and closer observation

Why this is the answer

For a patient climbing over them, bed rails can increase injury risk. Using the least restrictive option, such as a low bed, a floor mat and closer observation, while treating the cause of confusion, is safer.

Answer

C · Reassess and consider alternatives such as a low bed and closer observation
3.Clinical nursing

Answer: C · Kidney damage and hearing loss

Why this is the answer

Gentamicin is nephrotoxic and ototoxic. Blood levels and renal function are monitored, and any tinnitus, dizziness or hearing change is reported.

Answer

C · Kidney damage and hearing loss
4.Clinical nursing

Answer: C · "I only need to weigh myself once a month."

Why this is the answer

Daily weights at the same time with the same scales detect fluid retention early. A rapid gain, worsening breathlessness or needing more pillows should be reported.

Answer

C · "I only need to weigh myself once a month."
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 15 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|22 − 40| = 18 mmHg → 1.8 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 5·1.8 = 15 mmol/L

Answer

HCO₃⁻ = 15 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 44.1 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·33 + 21 = 44.1 mmHg

Answer

PaCO₂ = 44.1 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes when spoken to → 3
V: talks in sentences but is confused → 4
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 3 + 4 + 4 = 11

Severity

GCS 11 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: knows own limits → 0

Add

Morse total = 0 + 15 + 0 + 0 + 20 + 0 = 35

Risk level

35 → moderate risk

Answer

moderate risk
9.Enteral & parenteral nutrition calculations

Answer: %IBW = 92 %

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Ideal body weight (Devine)

173 cm/2.54 = 68.11 in
IBW = 45.5 + 2.3·(68.11 − 60) = 64.15 kg

Percentage of ideal body weight

%IBW = 59/64.15·100 = 91.97 ≈ 92%

Answer

%IBW = 92%
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 109

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·2000/100 = 350 g
amino acids: 5·2000/100 = 100 g

Kilocalories per component

dextrose: 350·3.4 = 1190 kcal
amino acids: 100·4 = 400 kcal
lipid: 500·1.1 = 550 kcal

Non-protein kcal and nitrogen

NPC = 1190 + 550 = 1740 kcal
N = 100/6.25 = 16 g

Ratio

NPC : N = 1740/16 = 108.8 ≈ 109 : 1

Answer

NPC : N = 109

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: QTc = 0.494 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 12 × 0.04 = 0.48 s
RR = 23 × 0.04 = 0.92 s

Fridericia’s formula

QTc = 0.48/∛0.92 = 0.48/0.9726 = 0.494 s

Answer

QTc = 0.494 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (494 ms)

12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 38 small boxes, 1500 ÷ 38 ≈ 39 per minute.
2. Rhythm: regular, every R–R is 1.52 s.
3. P waves: upright and regular (P–P 0.76 s, 79 per minute), two for every QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.06 s, narrow (below 0.12 s).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: A · Keeping the drainage bag below the level of the bladder

Why this is the answer

Keeping the bag below the bladder prevents backflow, and the closed system is not broken. Catheters are removed as soon as they are no longer needed.

Answer

A · Keeping the drainage bag below the level of the bladder
14.Prioritization & delegation

Answer: B · “I will rub the area after the injection to help it absorb.”

Why this is the answer

Rubbing the site after a low-molecular-weight heparin injection increases bruising. The abdomen away from the navel, rotating sites and reporting bleeding are correct.

Answer

B · “I will rub the area after the injection to help it absorb.”
15.Infection control & patient safety

Answer: D · Discard it, because its contents cannot be confirmed

Why this is the answer

An unlabeled syringe could contain any drug or dose. It is discarded, and syringes are labeled straight away whenever they are not given immediately.

Answer

D · Discard it, because its contents cannot be confirmed
16.Infection control & patient safety

Answer: A · A patient with suspected active pulmonary tuberculosis

Why this is the answer

Tuberculosis needs airborne precautions in a negative-pressure room. Influenza needs droplet precautions and MRSA and C. difficile need contact precautions, which can be given in an ordinary single room.

Answer

A · A patient with suspected active pulmonary tuberculosis
17.Lab values & electrolytes

Answer: A · Liver function tests and platelet count

Why this is the answer

Valproate can cause liver toxicity and thrombocytopenia, so liver tests and the platelet count are monitored. It can also raise ammonia; confusion or vomiting should prompt an ammonia level.Checked against: Valproic Acid · StatPearls (NCBI Bookshelf) (2024)

Answer

A · Liver function tests and platelet count
18.Lab values & electrolytes

Answer: A · A current or recent hepatitis A infection

Why this is the answer

IgM antibodies appear early, so IgM anti-HAV indicates acute hepatitis A. IgG anti-HAV alone shows past infection or vaccination and lifelong immunity. Hepatitis A does not become chronic and spreads by the fecal-oral route, so hand hygiene is essential.Checked against: Hepatitis A · MedlinePlus (NIH) (2025)

Answer

A · A current or recent hepatitis A infection

ExamProblems · examproblems.com/courses/nursing-fundamentals